Alert archive / Arizona / Red Flag Warnings in 2014
Red Flag Warning 10, NWS Phoenix, AZ
NWS Phoenix, AZ issued this red flag warning at Jun 16, 2014, 3:00 PM PDT for Imperial County, Riverside County, California; 5 counties in Arizona. It took effect at Jun 17, 2014, 11:00 AM PDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 16, 2014, 3:00 PM PDT (22:00 UTC)
- In effect from
- Jun 17, 2014, 11:00 AM PDT
- Expired
- Jun 17, 2014, 7:00 PM PDT
- In force
- 8 hr
- Issued by
- NWS Phoenix, AZ
Counties Gila County, AZ, La Paz County, AZ, Maricopa County, AZ, Pinal County, AZ, Yuma County, AZ, Imperial County, CA, Riverside County, CA
The radar
The Yuma radar (KYUX), 149 km from the middle of the area, began a volume at 22:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 12:00Z, 10.0 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4118 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 95 m²/s²
- 0-3 km storm-relative helicity
- 174 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
450 WWUS85 KPSR 162200 RFWPSR URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE PHOENIX AZ 300 PM MST MON JUN 16 2014 AZZ131>133-CAZ231-171200- /O.NEW.KPSR.FW.W.0010.140617T1800Z-140618T0200Z/ ARIZONA FIRE WEATHER ZONE 131 YUMA/MARTINEZ LAKE AND VICINITY/LOWER COLORADO RIVER VALLEY AZ- ARIZONA FIRE WEATHER ZONE 132 SOUTH-CENTRAL AND SOUTHWEST DESERTS- ARIZONA FIRE WEATHER ZONE 133 SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS- CALIFORNIA FIRE WEATHER ZONE 231 LOWER COLORADO RIVER VALLEY CA- 300 PM MST MON JUN 16 2014 /300 PM PDT MON JUN 16 2014/ ...RED FLAG WARNING IN EFFECT FROM 11 AM MST /11 AM PDT/ TO 7 PM MST /7 PM PDT/ TUESDAY FOR STRONG WINDS...LOW RELATIVE HUMIDITY... AND HIGH FIRE DANGER FOR A LARGE PORTION OF SOUTHWEST AND SOUTH CENTRAL ARIZONA... THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A RED FLAG WARNING FOR STRONG WINDS...LOW RELATIVE HUMIDITY AND HIGH FIRE DANGER FROM 11 AM MST /11 AM PDT/ TO 7 PM MST /7 PM PDT/ TUESDAY. * AFFECTED AREA...COLORADO RIVER VALLEY FROM YUMA/MARTINEZ LAKE NORTH TO BLYTHE CALIFORNIA AND PARKER ARIZONA. A LARGE PART OF THE SOUTHWEST AND SOUTH CENTRAL ARIZONA DESERTS. AND...SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS. * WINDS...INCREASING AFTERNOON SOUTHWEST WINDS 20 TO 35 MPH WITH GUSTS NEAR 40 MPH. * TIMING...STRONGEST WINDS BETWEEN NOON AND 7 PM MST. * RELATIVE HUMIDITY...AS LOW AS 8 PERCENT. * IMPACTS...FUELS ARE VERY DRY AND FIRE DANGER IS BECOMING VERY HIGH TO EXTREME. THESE CONDITIONS...COMBINED WITH LOW RELATIVE HUMIDITY AND STRONG WINDS WILL LEAD TO WIDESPREAD HAZARDOUS FIRE WEATHER CONDITIONS. PRECAUTIONARY/PREPAREDNESS ACTIONS... PLEASE ADVISE THE APPROPRIATE OFFICIALS AND FIRE CREWS IN THE FIELD OF THIS RED FLAG WARNING. && $$ NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT WEATHER.GOV/PHOENIX
3 follow-up statements
529 WWUS85 KPSR 170920 RFWPSR URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE PHOENIX AZ 220 AM MST TUE JUN 17 2014 AZZ131>133-CAZ231-180200- /O.CON.KPSR.FW.W.0010.140617T1800Z-140618T0200Z/ ARIZONA FIRE WEATHER ZONE 131 YUMA/MARTINEZ LAKE AND VICINITY/LOWER COLORADO RIVER VALLEY AZ- ARIZONA FIRE WEATHER ZONE 132 SOUTH-CENTRAL AND SOUTHWEST DESERTS- ARIZONA FIRE WEATHER ZONE 133 SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS- CALIFORNIA FIRE WEATHER ZONE 231 LOWER COLORADO RIVER VALLEY CA- 220 AM MST TUE JUN 17 2014 /220 AM PDT TUE JUN 17 2014/ ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM MST /11 AM PDT/ THIS MORNING TO 7 PM MST /7 PM PDT/ THIS EVENING FOR STRONG WINDS...LOW RELATIVE HUMIDITY AND HIGH FIRE DANGER FOR THE TONTO NATIONAL FOREST FOOTHILLS...THE LOWER DESERTS OF SOUTH-CENTRAL ARIZONA...AND THE LOWER COLORADO RIVER VALLEY... * AFFECTED AREA...IN ARIZONA...YUMA/MARTINEZ LAKE AND VICINITY/LOWER COLORADO RIVER VALLEY AZ...SOUTH-CENTRAL AND SOUTHWEST DESERTS AND SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS. IN CALIFORNIA...LOWER COLORADO RIVER VALLEY CA. * WINDS...SOUTHWEST 15 TO 25 MPH WITH GUSTS UP TO 40 MPH. * TIMING...STRONGEST WINDS DEVELOPING LATE THIS MORNING...PEAKING THIS AFTERNOON...DIMINISHING AFTER SUNSET. * RELATIVE HUMIDITY...5-10 PERCENT. * IMPACTS...FUELS ARE VERY DRY AND FIRE DANGER IS BECOMING VERY HIGH TO EXTREME. THESE CONDITIONS...COMBINED WITH LOW RELATIVE HUMIDITY AND STRONG WINDS WILL LEAD TO WIDESPREAD HAZARDOUS FIRE WEATHER CONDITIONS. PRECAUTIONARY/PREPAREDNESS ACTIONS... PLEASE ADVISE THE APPROPRIATE OFFICIALS AND FIRE CREWS IN THE FIELD OF THIS RED FLAG WARNING. && $$ NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT WEATHER.GOV/PHOENIX
236 WWUS85 KPSR 172034 RFWPSR URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE PHOENIX AZ 134 PM MST TUE JUN 17 2014 AZZ131>133-CAZ231-180200- /O.CON.KPSR.FW.W.0010.000000T0000Z-140618T0200Z/ ARIZONA FIRE WEATHER ZONE 131 YUMA/MARTINEZ LAKE AND VICINITY/LOWER COLORADO RIVER VALLEY AZ- ARIZONA FIRE WEATHER ZONE 132 SOUTH-CENTRAL AND SOUTHWEST DESERTS- ARIZONA FIRE WEATHER ZONE 133 SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS- CALIFORNIA FIRE WEATHER ZONE 231 LOWER COLORADO RIVER VALLEY CA- 134 PM MST TUE JUN 17 2014 /134 PM PDT TUE JUN 17 2014/ ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MST /7 PM PDT/ FOR STRONG WINDS...LOW RELATIVE HUMIDITY AND HIGH FIRE DANGER OVER A LARGE PART OF SOUTHWEST AND SOUTH CENTRAL ARIZONA... * AFFECTED AREA...IN ARIZONA...YUMA/MARTINEZ LAKE AND VICINITY/LOWER COLORADO RIVER VALLEY AZ...SOUTH-CENTRAL AND SOUTHWEST DESERTS AND SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS. IN CALIFORNIA...LOWER COLORADO RIVER VALLEY CA. * WINDS...SOUTHWEST 20 TO 35 MPH. GUSTS NEAR 40 MPH. * TIMING...STRONGEST WINDS PEAKING THIS AFTERNOON...THEN DIMINISHING AFTER SUNSET. * RELATIVE HUMIDITY...AS LOW AS 7 PERCENT. * IMPACTS...FUELS ARE VERY DRY AND FIRE DANGER IS BECOMING VERY HIGH TO EXTREME. THESE CONDITIONS...COMBINED WITH LOW RELATIVE HUMIDITY AND STRONG WINDS WILL LEAD TO WIDESPREAD HAZARDOUS FIRE WEATHER CONDITIONS. PRECAUTIONARY/PREPAREDNESS ACTIONS... PLEASE ADVISE THE APPROPRIATE OFFICIALS AND FIRE CREWS IN THE FIELD OF THIS RED FLAG WARNING. && $$ NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT WEATHER.GOV/PHOENIX
017 WWUS85 KPSR 180209 RFWPSR URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE PHOENIX AZ 709 PM MST TUE JUN 17 2014 AZZ131>133-CAZ231-180315- /O.EXP.KPSR.FW.W.0010.000000T0000Z-140618T0200Z/ ARIZONA FIRE WEATHER ZONE 131 YUMA/MARTINEZ LAKE AND VICINITY/LOWER COLORADO RIVER VALLEY AZ- ARIZONA FIRE WEATHER ZONE 132 SOUTH-CENTRAL AND SOUTHWEST DESERTS- ARIZONA FIRE WEATHER ZONE 133 SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS- CALIFORNIA FIRE WEATHER ZONE 231 LOWER COLORADO RIVER VALLEY CA- 709 PM MST TUE JUN 17 2014 /709 PM PDT TUE JUN 17 2014/ ...RED FLAG WARNING EXPIRED AT 7 PM MST/PDT FOR STRONG WINDS...LOW RELATIVE HUMIDITY AND VERY HIGH FIRE DANGER FOR YUMA/MARTINEZ LAKE AND VICINITY...THE SOUTH CENTRAL AND SOUTHWEST ARIZONA DESERTS...SOUTHERN GILA COUNTY...AND THE TONTO NATIONAL FOREST FOOTHILLS... ALTHOUGH LOCALLY BREEZY WEST TO SOUTHWEST WINDS ARE STILL CONTINUING ACROSS THE LOWER COLORADO RIVER VALLEY...THE DESERTS OF SOUTHWEST AND SOUTH CENTRAL ARIZONA...AND ACROSS SOUTHERN GILA COUNTY THIS EVENING...WINDS HAD TAPERED OFF QUITE A BIT SINCE LATE AFTERNOON AND WERE WELL BELOW RED FLAG WARNING THRESHOLDS FOR THE MOST PART. AS A RESULT THE RED FLAG WARNING WAS ALLOWED TO EXPIRE AT 7 PM. $$ NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT WEATHER.GOV/PHOENIX
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this red flag warning went out at Jun 16, 2:55 PM PDT, 5 minutes earlier.
Area forecast discussion, Jun 16, 2:55 PM PDT, 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PHOENIX AZ 255 PM MST MON JUN 16 2014 .SYNOPSIS... PERIODIC WEATHER DISTURBANCES PASSING TO OUR NORTH WILL MAINTAIN DRY WESTERLY FLOW AND NEAR TO EVEN SLIGHTLY BELOW NORMAL TEMPERATURES ACROSS THE REGION THROUGH THE MIDDLE OF THE WEEK. THESE WEATHER SYSTEMS WILL ALSO PRODUCE GUSTY AFTERNOON WINDS AND LEAD TO AN ELEVATED FIRE DANGER. A WARMING TREND IS LIKELY LATE IN THE WEEK AS HIGH PRESSURE BECOMES REESTABLISHED ACROSS THE DESERT SOUTHWEST. && .DISCUSSION... VERY BREEZY CONDITIONS AND ELEVATED TO HAZARDOUS FIRE WEATHER CONCERNS REMAIN THE PRIMARY FORECAST HAZARD FOR THE NEXT 36-48 HOURS. A SEASONABLY BROAD AND DEEP TROUGH CONTINUES TO INTENSIFY OVER THE WRN CONUS THIS AFTERNOON...WITH THE BASAL PORTION OF THE JET CORE ROUNDING THROUGH NRN ARIZONA/SRN UTAH. THIS TROUGH WILL REACH ITS MAXIMUM INTENSITY AND FURTHEST SOUTHERN REACH TUESDAY EVENING BEFORE FILLING AND LIFTING INTO THE CANADIAN PRAIRIES MIDWEEK AND BEYOND. THE LOWEST HEIGHTS DURING THE MIDWEEK TIME FRAME WILL SUPPORT BELOW AVERAGE TEMPERATURES...WITH EVEN THE MAJORITY OF THE FORECAST AREA FAILING TO REACH THE 100F THRESHOLD ON WEDNESDAY. IN THE INTERIM...A STEEP LOW LEVEL PRESSURE GRADIENT WILL BE MAINTAINED ACROSS THE REGION...WHILE THE H7-H5 JET CORE CHARACTERIZED BY 30-60KT WINDS TOP THE BOUNDARY LAYER. DUE TO UNUSUALLY DEEP AFTERNOON MIXING DEPTHS (ON THE ORDER OF 15K-17K FT)...A PORTION OF THIS JET CORE AND MOMENTUM WILL BE TRANSFERRED TO THE SFC (PARTICULARLY OVER HIGHER TERRAIN) SUCH THAT WIND GUSTS IN A 25-40 MPH RANGE WILL BE COMMON. IF ANYTHING...MOMENTUM TRANSFER MAY OCCUR QUICKER TUESDAY (POTENTIALLY WITH EVEN STRONGER SUSTAINED WINDS) IN CONJUNCTION WITH FALLING RELATIVE HUMIDITY VALUES...SUCH THAT CRITICAL FIRE WEATHER THRESHOLDS SHOULD BE MET FOR A MORE PROLONGED PERIOD. GIVEN THE EXTREMELY DRY FUELS AND ABNORMALLY HIGH ERC MEASURES THROUGHOUT THE REGION...FELT IT PRUDENT TO HOIST A RED FLAG WARNING ACROSS MUCH OF THE ARIZONA DISTRICTS. IN REALITY...THE AREAS OF MOST CONCERN EXTEND FROM BLYTHE/PARKER ACROSS TO WICKENBURG...AS WELL AS NEAR TERRAIN FEATURES OF ERN MARICOPA/SRN GILA COUNTY (IE. NOT INCLUDING THE VAST MAJORITY OF THE PHOENIX METRO AREA). OTHERWISE...THE CONSENSUS OF MODEL OUTPUT STILL SUGGESTS A SWATH OF MODEST LOW AND MIDLEVEL MOISTURE LINGERING ACROSS SERN ARIZONA THROUGH TUESDAY EVENING. MIXING RATIOS AROUND 5 G/KG THROUGH THE SFC-H7 LAYER STILL APPEAR PROBABLE IN A FEED FROM NRN SONORA CLIPPING INTO PINAL AND SRN GILA COUNTIES. ACTIVITY/DEVELOPMENT WITHIN THE FORECAST AREA PER SATELLITE IMAGERY THIS AFTERNOON STILL APPEARS RATHER FLAT AND NON-DESCRIPT (LIKELY DUE TO AN UPPER LEVEL INVERSION)...WITH HIGH RESOLUTION MODELS INDICATING THE MORE ROBUST/DEEPER CONVECTION LIMITED TO FAR SERN ARIZONA. AFTERNOON RADAR MOSAICS ARE SAMPLING THE FIRST SIGNS OF HIGHER REFLECTIVITIES ALONG I-10 EAST OF TUCSON...WITH SREF QPF PROBABILITIES MINIMAL ELSEWHERE AND ONLY A FEW NMM CORES SUGGESTING ACTIVITY SPREADING NORTHWARD. WITH THE TROUGH AXIS AND THETA-E FRONTAL BOUNDARY PASSAGE ON WEDNESDAY...THE PRESSURE GRADIENT WILL BEGIN TO RELAX WHILE DEEPER WESTERLY FLOW SCOURS ANY REMAINING SCANT MOISTURE EASTWARD. ANOTHER WEAK LOW AND DAMPENED HEIGHTS ALOFT WILL LIKELY TRAIL THE MAIN TROUGH PASSAGE ON THURSDAY AND FRIDAY...KEEPING KEEPING TEMPERATURES IN THE NEAR TO BELOW NORMAL RANGE. BY THE WEEKEND...RIDGE HEIGHTS (H5 HEIGHTS AOA 588DM) WILL GRADUALLY BUILD INTO THE AREA FROM THE SOUTH/SOUTHWEST RESULTING IN A WARMING TREND TO ABOVE NORMAL VALUES ACROSS THE REGION. && .AVIATION... SOUTH-CENTRAL ARIZONA...INCLUDING KPHX...KIWA...AND KSDL...AND SOUTHEAST CA AND SOUTHWEST ARIZONA...INCLUDING KIPL AND KBLH... THROUGH 06Z TUE...SCT HIGH CLDS AOA 17 THSD MSL. GUSTY SOUTHWEST WINDS 15 TO 30 KNOTS. FROM 06Z TUE TO 17Z TUE...SCT HIGH CLDS AOA 17 THSD MSL. SOUTH TO SOUTHWEST WIND 7 TO 10 KNOTS. FROM 18Z TUE TO 03Z WED...SCT CLDS AOA 17 THSD MSL. INCREASING SOUTHWEST WIND 15 TO 30 KNOTS. AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS. && .FIRE WEATHER... THURSDAY THROUGH MONDAY... DRY SOUTHWEST FLOW ALOFT. AFTERNOON TEMPERATURES NEAR NORMAL. AFTERNOON SOUTHWEST WIND 10 TO 20 MPH EACH DAY. MINIMUM RELATIVE HUMIDITIES IN THE 5 TO 9 PERCENT RANGE. GOOD RECOVERY AT NIGHT. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...RED FLAG WARNING FROM 11 AM TO 7 PM MST TUESDAY AZZ020>028. CA...RED FLAG WARNING FROM 11 AM TO 7 PM PDT TUESDAY CAZ031. && VISIT US ON FACEBOOK...TWITTER...AND AT WEATHER.GOV/PHOENIX DISCUSSION...MO/NOLTE AVIATION....HV FIRE WEATHER...HV
Nearby
Red Flag Warnings in Arizona, 2014Red Flag Warnings in California, 2014Every red flag warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.